Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 53, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2006, 6:48 AM CDT for Richland County, Sargent County, North Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2006, 6:48 AM CDT (11:48 UTC)
- Expired
- Jun 14, 2006, 7:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 6:50 AM CDT | HAIL 0.88 | 1 Ne Geneseo, ND | |
| Jun 14, 7:00 AM CDT | HAIL 1.5 | 1 S Lidgerwood, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -416 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 141149 SVRFGF NDC077-081-141230- /O.NEW.KFGF.SV.W.0053.060614T1148Z-060614T1230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 648 AM CDT WED JUN 14 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA EAST CENTRAL SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 730 AM CDT * AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 2 MILES NORTHWEST OF GENESEO...OR 30 MILES NORTHEAST OF BRITTON...MOVING TO THE EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LIDGERWOOD AT 705 AM CDT STILES AT 720 AM CDT HANKINSON AND MANTADOR AT 730 AM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4619 9740 4601 9741 4596 9680 4620 9679 $$ GV
2 follow-up statements
000 WWUS53 KFGF 141209 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 709 AM CDT WED JUN 14 2006 NDC077-081-141230- /O.CON.KFGF.SV.W.0053.000000T0000Z-060614T1230Z/ RICHLAND ND-SARGENT ND- 709 AM CDT WED JUN 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR EAST CENTRAL SARGENT AND SOUTHWESTERN RICHLAND COUNTIES... AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 4 MILES SOUTHEAST OF LIDGERWOOD...OR 25 MILES NORTH OF SISSETON...MOVING TO THE EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HANKINSON BY 720 AM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4619 9740 4601 9742 4596 9680 4620 9679 $$ GV
000 WWUS53 KFGF 141234 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 734 AM CDT WED JUN 14 2006 NDC077-081-141244- /O.EXP.KFGF.SV.W.0053.000000T0000Z-060614T1230Z/ RICHLAND ND-SARGENT ND- 734 AM CDT WED JUN 14 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SARGENT AND SOUTHWESTERN RICHLAND COUNTIES HAS EXPIRED... AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 9 MILES SOUTH OF HANKINSON...OR 21 MILES SOUTHWEST OF WAHPETON...MOVING TO THE SOUTHEAST AT 25 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WAS ALLOWED TO EXPIRE AT 730 AM CDT. LAT...LON 4619 9740 4601 9742 4596 9680 4620 9679 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:02 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 14, 4:02 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 402 AM CDT WED JUN 14 2006 .SHORT TERM...INITIAL BAND OF THUNDERSTORMS JUST SOUTH OF CWA WAS FORESEEN NICELY BY GFS AS ITS 850 MB CONVERGENT ZONE AND OVERLYING 300 MB DIVERGENCE SPELLED OUT ITS DEVELOPMENT. ROTATION OF THE LOW LEVEL JET TOWARDS SOUTHERN MN IS OBVIOUS AS THAT BAND OF STORMS IS MOVING SOUTHEAST. BANDS OF THUNDERSTORMS FARTHER NORTHWEST AREN/T AS OBVIOUS BUT A COUPLE OF VORTICITY MAXES ON WATER VAPOR ARE APPARENT WHILE SOME ISENTROPIC LIFT AND WARM ADVECTION ABOVE THE BOUNDARY LAYER CONTRIBUTED. DO NOT BELIEVE STORMS IN CENTRAL ND CAN SPREAD VERY FAR NORTHEAST BEFORE DISSIPATING AND/OR JUST DRIVEN SOUTHEAST. EXTREME SOUTHEAST ND APPEARS INCREASINGLY A TARGET FOR STORMS SO WILL TOSS THEM IN THE FORECAST FOR THIS MORNING. THE AFTERNOON PICTURE IS ALSO PRETTY MURKY. SURFACE BASED CONVECTION CAN BE ALL BUT RULED OUT...ASSUMING NAM IS MUCH TOO AGGRESSIVE IN PUSHING SURFACE DEW POINTS UP...65F-68F BY LATE AFTERNOON AT JMS DEPENDING ON WHETHER ONE LOOKS AT MOS OR MODEL SOUNDINGS. MODELS HAVE BEEN TOO AGRESSIVE THIS ISSUE FOR SEVERAL DAYS THOUGH 60S DEW POINTS ARE LIKELY FOR SOME SPOTS THIS AFTERNOON. NAM AND GFS HAVE TIGHT MOISTURE GRADIENTS THIS AFTERNOON AT 850 MB LYING OVER SOUTHEAST ND AND SUCH STRONG MOIST ADVECTION UNDERNEATH ANOTHER SHORTWAVE AND ISENTROPIC LIFT MAY BE ENOUGH TO KICK OFF A FEW STORMS AGAIN. TONIGHT IS THE MORE LIKELY TIME FOR THUNDERSTORMS HERE THOUGH IS DEPENDENT ON LOCATION AND TIMING OF THE LOW LEVEL JET. NAM/GFS/UKMET SHOW A RANGE OF SOLUTIONS FOR THAT JET WIDE ENOUGH THAT INTIATION TIME IS IN DOUBT. BUT MODEL CONSENSUS FAVORS AFTER MIDNIGHT IF IT GETS THIS FAR EAST. .LONG TERM...LITTLE CHANGE HERE BUT PRECIPITATION IN GRIDS DO NOT FIT WHAT THE GFS SHOWS VERY WELL. WILL HAVE TO ADDRESS THIS LATER IN THE MORNING IF GFS IS CURRENTLY MORE RELIABLE THAN OTHER RUNS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV
Hazardous weather outlook, Jun 14, 6:06 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 606 AM CDT WED JUN 14 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 606 AM CDT WED JUN 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL PASS OVER EXTREME SOUTHEAST NORTH DAKOTA TODAY. A STRONG CONTRAST OF CONVERGING AIR MASSES THERE ALONG WITH A HIGH LEVEL DISTURBANCE WILL CAUSE THESE STORMS. THUNDERSTORMS MAY SPREAD NORTHWARD THROUGH THE REST OF EASTERN NORTH DAKOTA LATE TONIGHT AS THE UNSTABLE AIR INTERACTS WITH AN APPROACHING COLD FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS LATE ON THURSDAY. THE COLD FRONT WILL ARRIVE AND PRODUCE A FOCUS FOR DEVELOPING STORMS. BUT THE FRONT AND VERY WARM...MOIST AIR WILL BE SLOW TO MOVE EAST SO THE THREAT OF THUNDERSTORMS IS EXPECTED TO LINGER INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GV
In the hours before
Local storm report, Jun 14, 6:47 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
647 AM CDT WED JUN 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL CAYUGA 46.08N 97.38W
06/14/2006 U0.88 INCH SARGENT ND PUBLIC
&&
JKAISERNearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.